Jump to content
CrazyBoards.org

Recommended Posts

I am sure this has been brought up many times before but is anyone willing to share experiences with antipsychotics and weight? I know everyone's body is different but there are some meds that pretty much cause weight gain in most everyone who takes it, while others vary person to person. When it comes to other meds, I haven't experienced weight gain even on some that can cause it (Lexapro and Prozac, which surprised me to even see them on lists of meds that can cause weight gain). If anything, my mood improves and I rely less on food, so perhaps that helps to cancel out the weight issues.

I guess, I'm looking for experiences of those who already might have been a bit heavier to start. I was off meds for awhile and gained a ridiculous amount of weight. Now I have sleep apnea and I really just can't gain more weight, if anything I need to lose it. But abilify isn't helping in the way it used to. I didn't gain or lose weight on it before, it was neutral.

The antipsychotics I've been on before are Risperdal (went off due to side effects), Geodon (went off due to akathisia), and Seroquel (not very effective). I was also on Thorazine which was helpful but I ended up with some involuntary movements and my pdoc took me off it. Abilify isn't doing the trick anymore and my pdoc won't raise the dose while I'm on Ritalin LA (I have no idea why, I know they can have a small interaction but the risk is low--).

I was on Latuda and Sapphris previously but it was a terrible time, and I can't even remember why I went off them. I was just desperate to find something to work but at the time what was going on was situational and no med on the planet was going to help. I had to get myself out of that, and I did.

So my choices seem to be Latuda and Sapphris-- what am I forgetting? I don't know much about Fanapt or Invega... Not sure if they're newer or just a couple I didn't go through in 2012.

If anyone is willing to share experiences, particularly those who've had weight issues, I'd so appreciate it. My history is that I've been pretty lucky when it comes to meds but at the same time I've got to lose some weight for health reasons. I am not obsessed with my weight, but I don't want my health issues to get worse. Thank you much!

Share this post


Link to post
Share on other sites

There are two brand new antipsychotics that became available in the last year, Rexulti and Vraylar (or Vraylor?). Rexulti is the "new and improved" Abilify. Unfortunately, it does not carry an indication for bipolar disorder (just MDD adjunctive therapy and schizophrenia) so if your doctor were to prescribe it he would have to go off label. Rexulti is supposed to have a better side effect profile than Abilify. I'm not sure about Vraylar since it is the newest of all.

Share this post


Link to post
Share on other sites

I would caution you also to work on weight gain outside of just finding the right pill. I have to take clozapine and it causes weight gain. In the past on anti-psychotics, I didn't eat  right or exercise. Since being on clozapine, I've done these things and am no longer prediabetic. Take small steps at first. Make one commitment like no soda and I'll walk for 5 minutes. Anyways, my point is there are things you can do as well. Good luck on finding the right med.

Share this post


Link to post
Share on other sites
23 minutes ago, CeremonyNewOrder said:

I would caution you also to work on weight gain outside of just finding the right pill. I have to take clozapine and it causes weight gain. In the past on anti-psychotics, I didn't eat  right or exercise. Since being on clozapine, I've done these things and am no longer prediabetic. Take small steps at first. Make one commitment like no soda and I'll walk for 5 minutes. Anyways, my point is there are things you can do as well. Good luck on finding the right med.

Oh I'm definitely working on it. I've lost 3 pounds in the last week, and have slow and steady goals. For me, eating can be a big problem but when I'm aware of what's going in my mouth I can usually drop weight. My only worry would be taking something that stacks the odds against me for losing weight; if I feel I'm doing what I should be doing, and yet I still am gaining weight, it's going to be a difficult thing for me. I don't expect any pill to help me lose weight; I just don't want one to make things more difficult.

Share this post


Link to post
Share on other sites

I second Rexulti and Vraylar. However, I personally gained 20 lb on Rexulti, but that doesn't mean you will too. I gained absolutely no weight whatsoever on Vraylar, it was perfectly weight neutral, but had to go off of it unfortunately due to akathisia. There's a typical antipsychotic that I had fantastic results with called Stelazine you might check out and ask your pdoc about. Supposedly it causes little to no weight gain, but it being a phenothiazine, the chance for weight gain still does exist.

Share this post


Link to post
Share on other sites

I'm glad the Clozapine helped ... I had to go off of clozapine because it gave me an insatiable/voracious appetite.  And when I went off of it, that side effect of the appetite never went away, and I had to be put on another med to help control my appetite.  But YMMV.  Works well for many people though.  But again, YMMV.

I agree that doing things outside of taking a med could help (eat right/exercise).

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...